MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW TYPE X; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW TYPE X; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OFX
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported for this event by the customer, approximately two hours into a therapeutic open liver resection procedure, an unknown output error was received for the device when short-pitch output was continued for about 10 minutes.The doctor continued to use the device but the error messages continued.The device was removed from the patient body for checking.The device tissue pad was peeled back.The procedure was completed with a new similar device.There is no harm or adverse impact to the patient.The settings at the time were seal and cut1, seal 3.The intelligent tissue monitoring (itm) setting were on during the procedure.The device was inspected prior to use with no anomaly ntoed.Per the doctor, the case was complex compared to normal such cases.The doctor is a regular user of the device ofj type of thunderbeat.This device is ofx type which is new and improved.The device was being used to demonstrate the qualities of the device.A false oscillation was performed which contributed to the event.The doctor now understands the device usage and what led to the issue.
 
Additional Manufacturer Narrative
Full name of the facility is (b)(6) hospital.The device is returned and an evaluation completed for it.The user¿s complaint was confirmed.Device history record review indicates that the device was manufactured and tested in accordance with all applicable procedures and met all final product release criteria.Upon inspection of the device, it was observed that the tissue pad was worn and partially peeled off.This device was used for a patient with an infectious disease, therefore the evaluation and testing of the device was performed without removing device from the packaging.As such, the probe check and the seal mode output with the gripper closed were not performed.The tip of the probe and the non-insulated part of the grip were covered with charred tissue, and no scratches such as contact marks could be confirmed.It is likely that the reported event possibly occurred due to one of the following state: 1.The grasping section was closed without grasping anything while the output activation in seal and cut mode was activated, (this includes after tissue resection) causing the tissue pad to wear out and peel off partially.2.Due to wear of the tissue pad, the non-insulated area of the grasping section came into contact with the probe.3.The output was activated while the non-insulated area of the grasping section was contacting the probe causing an error.Or, 1.The probe came into contact with hard tissues, metal objects or other surgical instruments while the output was activated in seal and cut mode.2.A force has been applied to the probe causing an error.The instructions for use includes the following statements that warn against the issue: do not activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal and cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.The thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/splitting/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone.During output, do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments.Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities, which may lead to burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.

Brand Name
THUNDERBEAT OPEN FINE JAW TYPE X
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15633141
Report Number9614641-2022-00506
Device Sequence Number8035180
Product Code GEI
UDI-Device Identifier04953170394577
UDI-Public04953170394577
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OFX
Device Lot Number26K 16
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2022
Initial Report FDA Received Date10/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USG-400ESG-400TD-TB400
Patient SexUnknown